Heartburn has been in the news a lot lately — and I’m not talking about the heartburn you get from watchingthe news. All those stories about COVID 19, peaceful protests, looting, and the upcoming presidential election are certainly enough to cause indigestion. But before you reach for that “little purple pill” to relieve your heartburn, consider its potential impact on your overall health.
As highlighted in a number of recent reports, prescription and over-the-counter drugs commonly used to alleviate symptoms associated with heartburn, gastroesophageal reflux disease (GERD), acid reflux, and ulcers, may increase the risk of numerous health conditions, some of which can be fatal. Among these risks are cardiovascular disease, chronic kidney disease, and cancer.
Most recently, the news buzzed about the U.S. Food and Drug Administration’s (FDA’s) recall of all prescription and over the counter (OTC) ranitidine medications, commonly known by the brand name Zantac. The FDA discovered a contaminant called N-Nitrosodimethylamine (NDMA) in some ranitidine products that “increases over time and when stored at higher than room temperatures and may result in consumer exposure to unacceptable levels.” NDMA is a probable human carcinogen (a substance that could cause cancer).
Ranitidine is a histamine-2 (H2) blocker, a class of heartburn medication that’s normally not nearly as harmful as another class of medications commonly used to treat heartburn (I should say commonly overused) — proton pump inhibitors (PPIs). One study of PPIs — Estimates of mortality associated with proton pump inhibitors among US veterans — was published in May of 2019 in the British Medical Journal. In that peer-reviewed study, researchers from the Department of Veterans Affairs-Saint Louis, Saint Louis University, and Washington University School of Medicine in Saint Louis concluded that taking proton pump inhibitors (PPIs) is associated with a small excess of cause-specific mortality, including death in 45 out of every 1,000 people. Another study published in 2006 in the Journal of the American Medical Association, concluded that long-term PPI therapy is associated with an increased risk of hip fracture.
Other potential adverse side effects associated with PPIs include Continue reading…